Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 103, NWS Charleston, WV

June 9, 2008Braxton County, Clay County, Nicholas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2008, 11:51 PM EDT for Braxton County, Clay County, Nicholas County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 11:51 PM EDT (03:51 UTC)
Expired
Jun 10, 2008, 12:30 AM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Braxton County, WV, Clay County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 100351
SVRRLX
WVC007-015-067-100430-
/O.NEW.KRLX.SV.W.0103.080610T0351Z-080610T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1151 PM EDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRAXTON COUNTY IN WEST VIRGINIA...
  NORTHEASTERN CLAY COUNTY IN WEST VIRGINIA...
  NORTH CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...

* UNTIL 1230 AM EDT

* AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  BIG OTTER...OR ABOUT 33 MILES NORTHWEST OF RICHWOOD...AND MOVING
  NORTHEAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GASSAWAY BY 1210 AM EDT...
  SUTTON BY 1215 AM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3889 8067 3889 8063 3873 8045 3842 8087
      3857 8111 3882 8081 3883 8079 3890 8068
TIME...MOT...LOC 0351Z 221DEG 28KT 3858 8094

$$

15
2 follow-up statements
000 
WWUS51 KRLX 100407
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1206 AM EDT TUE JUN 10 2008

WVC015-067-100416-
/O.CAN.KRLX.SV.W.0103.000000T0000Z-080610T0430Z/
CLAY WV-NICHOLAS WV-
1206 AM EDT TUE JUN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NICHOLAS AND
NORTHEASTERN CLAY COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE NOW MOVED OUT OF THE 
WARNED AREA...THUS THE WARNING IS BEING CANCELLED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3888 8061 3874 8046 3871 8047 3858 8072
      3855 8078 3856 8079 3851 8087 3865 8101
      3878 8087 3890 8068
TIME...MOT...LOC 0406Z 221DEG 28KT 3867 8084

$$

WVC007-100430-
/O.CON.KRLX.SV.W.0103.000000T0000Z-080610T0430Z/
BRAXTON WV-
1206 AM EDT TUE JUN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR BRAXTON COUNTY...

AT 1203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR FRAMETOWN...MOVING NORTHEAST AT 32 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUTTON BY 1215 AM EDT...
  EXCHANGE BY 1220 AM EDT...
  HEATERS AND FLATWOODS BY 1225 AM EDT...
  BURNSVILLE AND 8 MILES WEST OF FALLS MILLS BY 1230 AM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3888 8061 3874 8046 3871 8047 3858 8072
      3855 8078 3856 8079 3851 8087 3865 8101
      3878 8087 3890 8068
TIME...MOT...LOC 0406Z 221DEG 28KT 3867 8084

$$

15
000 
WWUS51 KRLX 100425
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1225 AM EDT TUE JUN 10 2008

WVC007-100435-
/O.EXP.KRLX.SV.W.0103.000000T0000Z-080610T0430Z/
BRAXTON WV-
1225 AM EDT TUE JUN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR BRAXTON COUNTY EXPIRES AT 1230
AM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER 
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3888 8061 3874 8046 3871 8047 3858 8072
      3855 8078 3856 8079 3851 8087 3865 8101
      3878 8087 3890 8068
TIME...MOT...LOC 0425Z 221DEG 28KT 3878 8071

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:04 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 9, 8:04 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
804 PM EDT MON JUN 9 2008

.SYNOPSIS...
HIGH PRESSURE PULLS EAST TONIGHT.  A COLD FRONT PASSES ON
TUESDAY...BRINGING SHOWERS AND STORMS. HIGH PRESSURE RETURNS BY
WEDNESDAY. THE NEXT FRONT APPROACHES BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WILL UPDATE FORECAST TO BETTER REFLECT CLEAR SKIES THIS EVENING IN
THE NORTH...AND MORE CLOUDS AND TRWS IN THE FAR SOUTH DURING THE
EARLY EVENING HOURS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
BOTH THE 12 NAM AND GFS MODELS PUSHING FRONT FURTHER TO THE EAST
A LITTLE FASTER TUESDAY NIGHT...WITH MID LEVEL DRY AIR ADVECTION.
HAVE TRANSITIONED DRYING TREND FURTHER TO THE EAST AND REDUCED
POPS SLIGHTLY FOR THE OVERNIGHT HOURS. 5H RIDGE STARTS TO BUILD
ACROSS THE SE US WED. RIDGING WILL BE WEAKER THIS TIME BUT SOME
MOISTURE CREEPS NORTH IN RETURN FLOW BY THURSDAY...TOUCHING OUR
SOUTHERN ZONES. KEPT MENTION OF ISOLD DIURNAL POPS FOR
MOUNTAINS... ESPECIALLY IN THE S. FOR TEMPS KEPT CLOSE TO MAV
VALUES.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NORTHERN STREAM TAKES DIP TOWARDS THE SOUTH IN THE EXTENDED
PERIOD...SUGGESTING A MORE PROGRESSIVE PATTERN FOR THE OHIO VALLEY.
5H TROUGH AND COLD FRONT CROSS AREA DURING THE DAY ON SATURDAY.
GFS MAY BE TRENDING A LITTLE FAST WITH THIS FEATURE. PER HPC
GUIDANCE HAVE LEANED CLOSER TO THE ECMWF. DEEP SOUTHERLY FLOW WILL
BE AVAILABLE AHEAD OF THIS FEATURE FRIDAY WITH THE DIGGING
TROUGH...THUS KEPT POPS IN THE FORECAST.

SFC HIGH PRESSURE NUDGES INTO OHIO VALLEY SUNDAY MORNING WITH DRY
TRENDS CONTINUING OR THE REMAINDER OF THE EXTENDED PERIOD.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SOME PATCHY MOUNTAIN VALLEY FOG IS POSSIBLE TONIGHT. A COLD FRONT
WILL THEN PUSH THROUGH THE REGION ON TUESDAY...PROVIDING SOME
SHOWERS AND THUNDERSTORMS. GENERALLY VFR CONDITIONS CAN BE EXPECTED
OUTSIDE OF THE SHOWERS AND THUNDERSTORMS.

AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/...SIGNIFICANT FOG AND/OR LOW
STRATUS FORMATION POSSIBLE TUESDAY NIGHT TO EARLY WEDNESDAY MORNING
IN WAKE OF FRONT...ESPECIALLY FOR AREAS THAT RECEIVE RAINFALL.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/CL
NEAR TERM...RPY
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...RPY
Hazardous weather outlook, Jun 9, 4:05 AM EDT, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EDT MON JUN 9 2008

VAZ003-004-WVZ024-025-033>035-100815-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
405 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-046-047-100815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
405 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY AFTERNOON AND
EVENING...ACCOMPANIED BY SCATTERED THUNDERSTORMS. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 9, 10:58 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1058 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             SOUTH CHARLESTON        38.36N 81.71W
06/09/2008  M0.50 INCH       KANAWHA            WV   NWS EMPLOYEE

&&

RYOUNG
Local storm report, Jun 9, 11:08 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1108 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1102 PM     HAIL             DUNBAR                  38.38N 81.75W
06/09/2008  U0.50 INCH       KANAWHA            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            1047 PM 06/09/2008 AND 1102 PM 06/09/2008

&&

NNNN
Local storm report, Jun 9, 11:14 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1114 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             CHARLESTON              38.33N 81.75W
06/09/2008  U0.75 INCH       KANAWHA            WV   PUBLIC

&&

NNNN
Local storm report, Jun 9, 11:19 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     TSTM WND DMG     SOUTH CHARLESTON        38.36N 81.71W
06/09/2008                   KANAWHA            WV   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN AT DAVIS CREEK.

&&

RYOUNG
Special weather statement, Jun 9, 11:34 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1134 PM EDT MON JUN 9 2008

WVZ016-018-027>029-037-100415-
BRAXTON WV-ROANE WV-CALHOUN WV-GILMER WV-CLAY WV-NICHOLAS WV-
1134 PM EDT MON JUN 9 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1134 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
SOUTHEASTERN ROANE COUNTY TO WEST CENTRAL NICHOLAS COUNTY...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... SERVIA...STRANGE CREEK...EXCHANGE...WILSIE...FRAMETOWN
  AND SHOCK.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Local storm report, Jun 9, 11:36 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1136 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             5 SE ALUM CREEK         38.24N 81.74W
06/09/2008  E0.88 INCH       KANAWHA            WV   PUBLIC

1103 PM     TSTM WND DMG     SOUTH CHARLESTON        38.36N 81.71W
06/09/2008                   KANAWHA            WV   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ON MONTROSE DRIVE.

&&

RYOUNG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:49 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo26 min
Jun 9, 9:18 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo27 min
Jun 9, 9:28 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh, Wyoming47 min
Jun 9, 10:27 PM EDTSevere Thunderstorm WarningRLXFayette, Kanawha33 min
Jun 9, 10:29 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam46 min
Jun 9, 10:59 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas, Roane46 min
Jun 9, 11:13 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane22 min
Jun 10, 2:07 PM EDTSevere Thunderstorm WarningRLXWyoming23 min
Jun 10, 2:30 PM EDTSevere Thunderstorm WarningRLXGilmer34 min
Jun 10, 2:40 PM EDTSevere Thunderstorm WarningRLXBraxton35 min
Jun 10, 3:14 PM EDTSevere Thunderstorm WarningRLXBoone46 min
Jun 10, 3:16 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Nicholas44 min
Jun 10, 3:27 PM EDTSevere Thunderstorm WarningRLXKanawha33 min
Jun 10, 3:32 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Upshur28 min
Jun 10, 3:47 PM EDTSevere Thunderstorm WarningRLXBoone, Logan28 min
Jun 10, 4:00 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph30 min
Jun 10, 4:12 PM EDTSevere Thunderstorm WarningRLXNicholas33 min
Jun 10, 4:50 PM EDTSevere Thunderstorm WarningRLXFayette25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.